Texas, 2024

High Wind in Texas, January 11, 2024

January 11, 2024 · NWS EPZ · 3 events in 3 counties and zones

A fast moving trough moved through the central Rockies with a 100 knot jet across much of New Mexico south to the International Border. Strong southwest winds ahead of a cold front gusted up to 71 mph in El Paso County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A fast moving trough moved through the central Rockies with a 100 knot jet across much of New Mexico south to the International Border. Strong southwest winds ahead of a cold front gusted up to 71 mph in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 11, 10:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 11, 10:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MST Thu Jan 11 2024

...New AVIATION...

.SYNOPSIS...
Issued at 211 AM MST Thu Jan 11 2024

A very windy day is expected today as an upper trough swings
through the region. High Wind Warnings and Wind Advisories are in
place with the potential for blowing dust later today, especially
in far west Texas. Light to moderate snow accumulations are also
forecast for the mountains. There is a chance of rain or snow
showers in the lowlands as the front passes. Colder temperatures
arrive tonight behind the front, rebounding for the weekend. Cold
air may filter in from the east early next week with a possible
backdoor cold front.

&&

.DISCUSSION...
Issued at 211 AM MST Thu Jan 11 2024

Forecast for today's wind storm remains on track. The much-
anticipated upper trough is digging into the SW US currently ahead
of a potent jet streak (150+ kts). This strong jet will push the
trough through the Four Corners region today and generate a strong
lee cyclone to our northeast and tight pressure gradient across
the region. The timing of the jet streak overhead will match up
well with peak heating and diurnal mixing, so some of those strong
winds will mix down from aloft during the afternoon. 700mb winds
of 60-65kts are modeled along the Int'l border in the afternoon
and the mixed layer will be deep as well just ahead of the upper
trough. Therefore, a few gusts near 70 mph are possible,
especially in the mountains and east slopes. High Wind Warnings
and Wind Advisories remain in effect with no changes made to the
products in this forecast package.

Blowing dust will be a concern like with the last wind storm,
particularly for far west Texas where high-res models indicate
thick dust plumes. Other susceptible areas downwind of dust
sources will likely see dusty conditions as well. The afternoon
and evening hours, including the commute home from work/school,
looks hazardous with all the dust expected around El Paso.
Sustained winds of 30-40 mph are generally expected across the
area when the wind products are in effect. The winds should
slowly decrease from west to east Thursday night behind the
frontal passage but stay breezy to windy.

Although winds will be the main impact from this system, snowfall
is also expected for the mountains. Moisture will get squeezed
out of the trough as it swings through, so the Gila Region has the
best chance of impactful snow. It will be a quick shot of snow as
the front passes, but snow rates could be pretty robust in the
Gila Thursday afternoon and dump a few inches. Snow ratios will be
rather high as well (roughly 15:1). With the inclusion of CAMs in
the NBM and other ensembles, the probability of moderate snowfall
in the Gila (and even in the Sacs) has increased. The grids are
now closer to the HREF/NBM mean as opposed to the 75th where it
was at this time yesterday. No changes have been made to the
Winter Weather Advisory from the last forecast package. Lower
totals are expected in the Sacs as the trough loses much of its
moisture, but a couple inches is still possible. For the lowlands,
the front may bring a couple rain/snow showers as it passes with
little if any snow accumulation expected. The chance of precip is
expected to end in the evening as dry air moves in from the
northwest. Cold temperatures will arrive tonight behind the front
with single digits in the mountains and teens in some of the
lowlands.

For the rest of the forecast period, northwest flow aloft will
hold, keeping all systems well to our northeast. The main thing to
look out for is a strong arctic front diving down the Plains early
next week. With steady northwest flow in place, the arctic airmass
should struggle to make it very far into the region. Far eastern
areas will have a better shot at cold air and brisk easterly
winds. The GFS gives it more of a push closer to the Rio Grande
whereas the Euro keeps it basically out of the CWA until Monday
night. This cold front should approach the area some time on
Sunday. The 0z Euro has the arctic high over west-central TX on
Tuesday due to a reinforcing cold front which makes it through
much of the area. As of now, it seems like we'll be spared of the
worst of the cold temperatures. Other than the front, seasonal
temperatures are expected into next week with mostly clear skies.
Breezy winds should linger as well under deep west-northwest flow.
A shortwave trough passes to the north on Sunday with just added
cloud cover and breezier winds expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1039 AM MST Thu Jan 11 2024

A winter storm advancing on the region this afternoon will bring
several weather impacts to aviation for this forecast cycle. Winds
are already strong and gusty...expect winds 240-250 to veer
through the afternoon to 270-290 between 18Z and 23Z. Winds will
be on the increase with sustained wind speeds 25-35 kts and gusts
45 to 60 kts...possibly stronger over elevated terrain, and lees
of area mountains. The second impact will be dust and severely low
visibility over the lowlands. Expect widespread vsby of 1-3SM
with local areas of 1/4 to 1/2SM...KELP will be most impacted,
followed by KLRU and KDMN. Thirdly, mostly clear skies will begin
to see increased clouds from the W and NW. Skies transitioning
from SKC to SCT-BKN 060-080. Finally, ISO SHRA- possible with a
FROPA btwn 23-03Z. Expect clearing skies and ending of possible
SHRA early in the eve...aft 03Z. Dust will begin to settle, with
improving VSBY aft 03Z, and winds will begin to ease btwn 04-07Z.

&&

.FIRE WEATHER...
Issued at 211 AM MST Thu Jan 11 2024

Fire weather concerns will remain low overall through the
forecast period. Today will be very windy across the region as an
upper trough and strong jet streak move overhead. Sustained west
winds of 25-35 mph at 20-ft are expected during the day with
gusts near 50 mph. Near-critical conditions are forecast in far
west TX this afternoon due to somewhat low humidity and strong
winds. Elsewhere, higher humidity is expected as a cold front
sweeps through in the afternoon and brings moisture/precip
chances. Isolated spots may reach red flag criteria, most likely
in southern Hudspeth county. Confidence is not high enough to
issue a red flag warning for any zones. Breezy winds linger for
Friday behind the system and last through the weekend as drier
conditions return. Temperatures cool off by Friday, rebounding
for the weekend. Colder temperatures are possible early next week
for far eastern areas due to a backdoor front.

Min RHs will be 15-25% in far west TX today, 30-55% in southern
NM; then 12-20% in the lowlands and 25-40% in the mountains. Vent
rates will be mostly excellent today, then poor to good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  60  30  52  31 /  40  30   0   0
Sierra Blanca            59  24  47  27 /  10  30   0   0
Las Cruces               52  22  49  27 /  40  20   0   0
Alamogordo               52  18  45  24 /  40  20   0   0
Cloudcroft               26   5  25  18 /  50  40   0   0
Truth or Consequences    47  21  48  26 /  40  10   0   0
Silver City              37  15  38  22 /  70  30   0   0
Deming                   50  20  49  24 /  60  10   0   0
Lordsburg                48  18  45  20 /  70  10   0   0
West El Paso Metro       58  28  51  32 /  40  30   0   0
Dell City                60  21  51  23 /  10  20   0   0
Fort Hancock             65  26  55  27 /  10  30   0   0
Loma Linda               52  23  44  27 /  30  40   0   0
Fabens                   62  28  54  30 /  20  40   0   0
Santa Teresa             55  25  49  28 /  40  30   0   0
White Sands HQ           55  26  50  31 /  30  20   0   0
Jornada Range            52  18  48  25 /  30  10   0   0
Hatch                    52  19  52  24 /  40  10   0   0
Columbus                 54  26  51  28 /  50  20   0   0
Orogrande                53  20  46  25 /  30  10   0   0
Mayhill                  40  13  41  26 /  40  30   0   0
Mescalero                37   8  35  21 /  60  30   0   0
Timberon                 37  10  36  20 /  50  20   0   0
Winston                  41  13  45  22 /  60  20   0   0
Hillsboro                45  17  48  25 /  50  20   0   0
Spaceport                49  17  47  23 /  30  10   0   0
Lake Roberts             36   8  39  18 /  80  40   0   0
Hurley                   42  14  42  21 /  70  20   0   0
Cliff                    43  14  45  20 /  80  20   0   0
Mule Creek               37  13  40  20 /  80  10   0   0
Faywood                  43  17  44  25 /  60  20   0   0
Animas                   50  18  48  22 /  60  10   0   0
Hachita                  50  20  48  23 /  50  10   0   0
Antelope Wells           52  23  52  26 /  50  20   0   0
Cloverdale               44  22  45  28 /  50  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until midnight MST tonight for TXZ418.

     Blowing Dust Advisory until 9 PM MST this evening for TXZ418>424.

     High Wind Warning until midnight MST tonight for TXZ419>424.

NM...Wind Advisory until midnight MST tonight for NMZ401-403>406-408-
     409-425-426-428-429.

     Winter Weather Advisory until 8 PM MST this evening for NMZ425-
     426.

     Blowing Dust Advisory until 9 PM MST this evening for NMZ405-407-
     410-411-414-417-427>429.

     High Wind Warning until midnight MST tonight for NMZ407-410-411-
     414>417-427.

&&

FORECASTER...14-Bird
Hazardous weather outlook, Jan 11, 5:03 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
503 AM MST Thu Jan 11 2024

NMZ401-403>411-414>417-425>429-TXZ418>424-121215-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
503 AM MST Thu Jan 11 2024

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A powerful storm system will bring very strong winds and blowing
dust to the region today. Winds could gust as high as 65 to 70
mph, especially across higher terrain and along east slopes. Light
precipitation will also accompany this storm system with the
potential for a few inches of snow at higher elevations,
especially across portions of the Gila.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or impactful
snowfall amounts today.

In the hours before

Local storm report, Jan 11, 11:53 AM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1153 AM MST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     Blowing Dust     10 S Deming             32.12N 107.75W
01/11/2024                   Luna               NM   Emergency Mngr

            Zero visibility and multiple accidents along
            highway 11 near Sunshine.

&&

HC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
January 11, 1:00 PM MST to 10:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 71 mph was recorded at South Franklin Peak. Other gusts included 67 mph at the El Paso International Airport and 62 mph at Biggs Field. Damages across the zone included a roof blown off at the Joshua's Court Apartments which also damaged nearby vehicles in northeast El Paso. Roof and AC units were damaged in portions of downtown El Paso.

High Wind, Salt Basin

When
January 11, 1:00 PM MST to 5:00 PM MST
Where
Salt Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A peak gust of 59 mph was recorded at the Dell City - Texas Tech Mesonet site in Dell City.

High Wind, Southern Hudspeth Highlands

When
January 11, 1:00 PM MST to 5:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A peak gust of 60 mph was recorded at the Sierra Blanca - Texas Tech Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157369, 1157370, 1157371.